[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.124.106. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1971

Deafness and Acute Tubular Necrosis Following Parenteral Administration of Neomycin

Author Affiliations

Galveston, Tex
From the Division of Nephrology, Department of Pediatrics, University of Texas Medical Branch, Galveston. Dr. De Beukelaer is now with the Department of Pediatrics, University of Utrecht, Utrecht, the Netherlands. Dr. Guerra is now with the Department of Pediatrics, University of Texas Medical School at San Antonio.

Am J Dis Child. 1971;121(3):250-252. doi:10.1001/archpedi.1971.02100140116016
Abstract

A 13-month-old infant developed acute tubular necrosis and deafness following the intramuscular administration of neomycin sulfate at a dose recommended only for oral use. The renal biopsy specimen revealed a characteristic vacuolization of the proximal tubular epithelium. The patient recovered from the acute renal insult with the maximum tubular secretory capacity for aminohippuric acid being the last renal function to return to normal. The hearing loss persisted.

×